Log in
Vasculitis UK
5,806 members5,211 posts

Withdrawal off pred

Hi all,

Just reading a few posts this morning about people suffering sdide effects coming off pred

Question how long do class as a long time taking pred

As I suffer a few side effects whilst on it I wonder what I'm gunna be like later on been trying to come off them for a while now but I never get far in withdrawal and I suffer serious bruises really easily

11 Replies
oldestnewest

You don't really suffer side effects from reducing pred - you may have steroid withdrawal symptoms if you try to reduce in too big steps but if you reduce in small steps, allowing yourself to stabilise between you will have fewer problems. And if you reduce to too low a dose then you are likely to suffer a return of the symptoms for which you are taking the pred.

Some people stop getting pred side effects as they lower the dose, or get fewer - and some can be managed quite well anyway when you know how.

And this is a link to a reduction plan many people have used and is being used in a clinical trial as a way of reducing the problems people meet when reducing:

healthunlocked.com/pmrgcauk...

People on my home forum have sometimes been on pred for 5 or 6 years and have got off altogether using this approach or something similar. I, on the other hand, have been on pred for over 9 years (I have had my illness for over 14 years) and really - I can't say I notice much in the way of pred side effects. Unfortunately my illness is very stubborn and keeps flaring even without lowering the dose.

Reply

No question; prednisone can be a challenge. As PMR Pro said, it's not side effects so much . I felt very well on higher doses for several months; weight gain is a problem; luckily I did not gain more than 5 pounds. Fatigue and pain comes back if I go below 4 mg; have gone from 16mg to 4mg; have decided to stay on 4mg as a maintenance dose. It's hard to believe that just a 2mg difference makes a big difference in how I feel; everyone is different however.

Reply

Hi Christophene, I was reading your reply and really interested on how you only put on 5lbs with pred. What is the secret?

Thanks

Suzy

Reply

Some people just don't, others even lose weight. And cutting carbs has helped a lot of people avoid excessive weight gain.

Reply

Thank you for that, the carbs is a real issue for me.

Suzy

Reply

It is for a lot of people. But cutting them drastically has various effects: helps avoid weight gain, reduces the risk of developing pred-induced diabetes, often helps the cravings for carbs as the blood sugar levels don't shoot up and down as much, avoiding sugar and simple carbs is also helpful in reducing inflammation. Win, win, win. win...

1 like
Reply

I always appreciate your knowledgeable reply’s as I know you are medically trained. It helps a lot.

Thank you

Suzy

Reply

Hi Suzywhizzo,

I can't really say. I don't have a secret; what bothers me more is not exercising because of pain it causes; and lack of energy ; (and I simply don't want to anymore); I used to be an avid cross trainer; I only eat one "real" meal at dinner; small bowl of plain Cheerios with a few nuts and blueberries w/almond milk for breakfast; Glucerna drink at midday and a little 90% dark chocolate for dessert; I eat NO bread , nor drink carbonated drinks; never soda; don't snack.

Those are my choices, not a diet. All the best...

Reply

Thank you for all those tips, I appreciate it.

Take care

Suzy

Reply

Hi,

I managed to get off preds 10 months ago. I have GPA and started on 60mg. It took more than 3 years to get off them.

I reduced very slowly especially below 10mg. Only once I had to go up a few mg and start again after a few weeks.

I didn't have a flare, but I had withdrawal symptoms : joint pain and fatigue. The symptoms came a few days after the reduction and continued for a week or so.

Hope that helps

Reply

Thank you, I appreciate all the useful experiences of others.

Stay well

Suzy

Reply

You may also like...